Little is known about splenic rupture in patients who develop systemic acquired A amyloidosis. This is the first report of a case of atraumatic splenic rupture in a patient with acquired A amyloidosis from chronic injection drug use.
A 58-year-old Caucasian man with a long history of injection drug use, hospitalized for infective endocarditis, experienced atraumatic splenic rupture and underwent splenectomy. Histopathological and microbiological analyses of the splenic tissue were consistent with systemic acquired A amyloidosis, most likely from injection drug use, that led to splenic rupture without any recognized trauma or evidence of bacterial embolization to the spleen.
In patients with chronic inflammatory conditions, including the use of injection drugs, who experience acute onset of left upper quadrant pain, the diagnosis of atraumatic splenic rupture must be considered.
Gross spleen. The grossly enlarged spleen cut along the short axis with no evidence of abscess formation.
Source: Roll et al. Journal of Medical Case Reports 2011 5:29 doi:10.1186/1752-1947-5-29
Namensnennung, Weitergabe unter gleichen Bedingungen• Der Autor des Bildes muss genannt werden.